Skip to Main Content

++

Case History

++

Image not available. A 65-year-old man with colorectal cancer presents to clinic to receive the results of his restaging scan following six cycles of oxaliplatin and fluorouracil (5-FU) 'modified de Gramont' (MdG) chemotherapy regime. He complains of shooting pains in his hands when he touches cold objects, and difficulty in performing fine motor tasks such as buttoning his shirt because his hands feel like 'cotton wool'.

What is the most likely diagnosis?

What are the risk factors for this complication?

What are the treatment options?

++

Background

++

What is the most likely diagnosis?

++

Image not available. This patient is suffering from a grade 3 oxaliplatin-induced peripheral neuropathy (see Table 23.1).

++
Table Graphic Jump Location
Table 23.1National Institute of Cancer Common Toxic Criteria (NIC-CTC) for sensory neuropathy
++

Oxaliplatin, a third-generation platinum compound, is associated with two forms of peripheral neuropathy: the first, an acute neurosensory complex, occurs either during or immediately after receiving the infusion; and the second, a cumulative sensory neuropathy (represented by the case above) which appears to be dose-limiting and later in onset.

++

Acute neurological symptoms are common with oxaliplatin. Indeed, in their prospective study, Argyriou et al. noted neurological symptoms in 86% of their 170 patient cohort.1 Of these, cold-induced perioral paraesthesia and cold-induced pharyngolaryngeal dysaesthesia were the most frequent symptoms experienced. Other symptoms included jaw stiffness, dysphagia and muscle cramps.

++

Neurophysiologically, cumulative sensory neuropathy is the result of axonal damage to the large, myelinated nerve fibres. Both oxaliplatin and its more neurotoxic counterpart, cisplatin, enter the dorsal root ganglion and bind to nuclear and mitochondrial DNA, thereby causing apoptosis. Cisplatin appears to be more neurotoxic than oxaliplatin owing to its greater propensity to form platinum-DNA adducts.2 Other chemotherapy agents associated with peripheral neuropathy are illustrated in Table 23.2.

++
Table Graphic Jump Location
Table 23.2Chemotherapy agents associated with peripheral neuropathy
++

What are the risk factors for this complication?

++

The likelihood of ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.